Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 82, NWS Austin/San Antonio, TX

May 1, 2024Blanco County, Hays County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 1, 2024, 7:23 PM CDT for Blanco County, Hays County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2024, 7:23 PM CDT (00:23 UTC)
Expired
May 1, 2024, 8:18 PM CDT
In force
55 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Blanco County, TX, Hays County, TX

The radar

The Austin/San Antonio radar (KEWX), 54 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.4 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2024-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2024-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:23 PM CDT, 1 hour earlier.

Area forecast discussion, May 1, 6:23 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
623 PM CDT Wed May 1 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 209 PM CDT Wed May 1 2024

Key Points

* Isolated to scattered strong to severe storms are possible this
  afternoon through tonight with wind and hail the main threats.
  Isolated tornado can't be ruled out.
* Heavy rainfall and flooding will possible for the eastern two-
  thirds of the area.
* Flood Watch has been issued for portions of the Hill Country, I35
  corridor, and Coastal Plains.

Mostly cloudy skies prevail across South-Central Texas this
afternoon with temperatures in the 70s to lower 80s. Winds remain
out of the southeast with speeds near 10-15 mph on average. Starting
to see an uptick of shower activity across the area and as we
progress into the afternoon, high-res model guidance is all
consistently showing this activity growing in coverage and
intensity. Some of this should bring some locally heavy rainfall and
the possibility of a strong storms this afternoon and evening. The
WRF/ARW suite of the high res models are much more bullish with rain
amounts than the HRRR with some values near 5-7 inches in isolated
places this afternoon. The 18z HRRR shows some pockets of 1-3 inches
with the afternoon activity and think this solution should be the
most favored one. However, even with the light returns on radar,
activity is very efficient rain producers given PW values near 2
inches which is off nearly unheard of for this time of year.

The focus for shower and thunderstorm activity late this evening and
overnight will be out west as convection in West Texas possibly
moves into the northern two-thirds of the area. Could see some
severe storms with this activity with wind gusts then hail as the
main risks. Heavy rainfall will also be possible with this activity
with additional rainfall totals of 1-3 inches likely with some
possible isolated higher amounts.

We issued a Flood Watch earlier for portions of the Hill Country,
I35 corridor, and Coastal Plains through 7 AM. Given this moist
airmass it will not take much to produce heavy rainfall and will
likely see some locations see isolated amounts near 5 inches and
this could produce some flash flooding.

All activity should be mostly east of the forecast area after 10 AM
tomorrow with just some possible very isolated activity continuing
tomorrow during the day. Highs tomorrow will be in the 80s for most
areas with some mid 90s near the Rio Grande. Lows tonight and
tomorrow night will be in the middle 60s to middle 70s.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 209 PM CDT Wed May 1 2024

A shallow upper level trough over the southwest will keep
southwesterly flow over TX through the end of the week. A series of
shortwave troughs will move through this pattern. Combined with
daytime heating this will generate chances for showers and
thunderstorms each afternoon and evening Friday and Saturday. Sunday
the upper pattern will become progressive and the trough will push
into west TX. This will mean chances for convection through the day
Sunday. None of this activity looks strong nor any rainfall
excessive. A low amplitude ridge will push up from the Gulf bringing
dry weather. This ridge will settle over the region for the first
half of next week. This will lead to warming temperatures with highs
reaching the lower to middle 90s over the eastern half of the CWA and
upper 90s to near 105 over the west.

&&

.AVIATION...
(00Z TAFS)
Issued at 617 PM CDT Wed May 1 2024

Low confidence continues regarding the exact placement and timing of
rain showers and convection over the first 8 hours or so in the TAF
period, mainly at the I-35 sites (KAUS, KSAT, KSSF). KDRT best chance
for any convection is early in the period. Primarily MVFR to IFR
conditions are expected throughout the overnight into Thursday
morning at the sites but pockets of VFR and LIFR will be possible at
times. Expect for conditions to improve to VFR levels at all sites
from Thursday afternoon into Thursday evening. Winds outside from
convective influences should remain around 12 knots or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  83  71  86 /  70  50  20  20
Austin Bergstrom Intl Airport  68  83  71  85 /  70  40  20  20
New Braunfels Muni Airport     69  84  72  87 /  70  30  10  20
Burnet Muni Airport            68  82  70  84 /  80  30  20  20
Del Rio Intl Airport           75  95  76  97 /  30  10   0  30
Georgetown Muni Airport        68  82  71  84 /  80  50  20  20
Hondo Muni Airport             68  83  70  89 /  70  20  10  20
San Marcos Muni Airport        68  84  71  86 /  70  40  10  20
La Grange - Fayette Regional   71  83  73  85 /  70  50  20  20
San Antonio Intl Airport       70  83  72  87 /  70  30  10  20
Stinson Muni Airport           71  84  73  89 /  60  30  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for Bandera-Bastrop-Bexar-
Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-Gillespie-Gonzales-
Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee-Llano-Travis-
Williamson-Wilson.

&&

Short-Term...29
Long-Term...05
Aviation...Brady
Hazardous weather outlook, May 1, 3:17 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
317 PM CDT Wed May 1 2024

TXZ171>173-183>194-202>209-217>225-228-022030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
317 PM CDT Wed May 1 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A Flood Watch is in effect for the eastern half of South Central
Texas through 7am Thursday. A few locations within the watch may
see upwards of 5 inches of rain by tomorrow morning.

Strong to severe thunderstorms and locally heavy rains are
expected this evening through tonight. The main threats are damaging
wind gusts, large hail, and flooding. A tornado or two is
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Flood Watch is in effect for the eastern half of South Central
Texas through 7am Thursday. A few locations within the watch may
see upwards of 5 inches of rain.

Chances of thunderstorms continue Thursday through Sunday. Strong
to severe thunderstorms and heavy rains cannot be ruled out, mainly
Thursday and Friday.

An early season round of hot temperatures is expected for the
middle part of next week. Highs will climb into the mid 90s with
highs in the 100-105 range over the Rio Grande Plains looking more
likely. Heat products may be needed Tuesday- Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 1, 6:09 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
609 PM CDT Wed May 1 2024

TXZ188>190-020000-
Blanco TX-Gillespie TX-Kendall TX-
609 PM CDT Wed May 1 2024

...A strong thunderstorm will impact portions of southwestern Blanco,
southeastern Gillespie and northeastern Kendall Counties through 700
PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm over
Flugrath, or near Blanco, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blanco, Johnson City, Stonewall, Rocky Creek, Flugrath, Hye, Albert,
LBJ State Park, and LBJ National Historical Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2998 9844 3003 9867 3035 9868 3029 9830
TIME...MOT...LOC 2309Z 190DEG 17KT 3009 9853

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RUNYEN
Special weather statement, May 1, 7:13 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
713 PM CDT Wed May 1 2024

TXZ190-191-020100-
Blanco TX-Hays TX-
713 PM CDT Wed May 1 2024

...A strong thunderstorm will impact portions of northwestern Hays
and central Blanco Counties through 800 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson City, or 7 miles northeast of Blanco, moving northeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Round Mountain, Johnson City, Payton, Henly, Pedernales Falls State
Park, and Cypress Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3030 9808 3028 9808 3006 9832 3017 9852
      3045 9837
TIME...MOT...LOC 0012Z 215DEG 10KT 3020 9837

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RUNYEN
Special weather statement, May 1, 7:22 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Austin/San Antonio TX
722 PM CDT Wed May 1 2024

TXZ192-020100-
Travis TX-
722 PM CDT Wed May 1 2024

...A strong thunderstorm will impact portions of southeastern Travis
County through 800 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm over
Onion Creek, or near Austin Bergstrom Int Airport, moving northeast
at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Austin, Pflugerville, Tanglewood Forest, Windemere, Austin Bergstrom
Int Airport, Manor, Rollingwood, Mustang Ridge, Onion Creek, Hornsby
Bend, Manchaca, Sunset Valley, San Leanna, Webberville, Creedmoor,
Garfield, Maha, Wells Branch, Del Valle, and Pilot Knob.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3031 9743 3020 9750 3005 9768 3014 9786
      3048 9766
TIME...MOT...LOC 0021Z 218DEG 17KT 3015 9775

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:03 PM CDTFlash Flood Warning Considerable damage threatEWXBlanco6 hr
May 1, 7:13 PM CDTSpecial Weather StatementEWXBlanco47 min
May 1, 7:22 PM CDTSpecial Weather StatementEWXTravis38 min
May 1, 7:50 PM CDTAreal Flood AdvisoryEWXTravis115 min
May 1, 8:15 PM CDTSpecial Weather StatementEWXTravis, Williamson45 min
May 1, 8:17 PM CDTAreal Flood AdvisoryEWXBlanco, Hays, Travis118 min
May 1, 8:17 PM CDTSpecial Weather StatementEWXTravis43 min
May 1, 8:22 PM CDTFlash Flood Warning Considerable damage threatEWXTravis3 hr
May 1, 8:54 PM CDTAreal Flood AdvisoryEWXTravis, Williamson2 hr
May 1, 8:56 PM CDTSpecial Weather StatementEWXWilliamson49 min
May 1, 9:21 PM CDTSpecial Weather StatementEWXGillespie54 min
May 1, 9:53 PM CDTSpecial Weather StatementEWXLlano52 min
May 1, 9:59 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano22 min
May 1, 10:44 PM CDTSpecial Weather StatementEWXBurnet31 min
May 1, 11:39 PM CDTSevere Thunderstorm WarningEWXLlano66 min
May 2, 12:03 AM CDTSpecial Weather StatementEWXGillespie42 min
May 2, 12:17 AM CDTSevere Thunderstorm WarningEWXGillespie28 min
May 2, 12:23 AM CDTAreal Flood AdvisoryEWXGillespie, Llano102 min
May 2, 12:38 AM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Gillespie, Llano67 min
May 2, 1:19 AM CDTSpecial Weather StatementEWXBurnet41 min
May 2, 2:18 AM CDTSpecial Weather StatementEWXWilliamson42 min
May 2, 2:53 PM CDTAreal Flood AdvisoryEWXCaldwell, Comal, Guadalupe, Hays2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.